Synthetic Opiates – the fatal attraction
You’re working on an ambulance with a newly qualified EMT. It’s a baking hot day and you’re flagging when an incident flashes up on your MDT screen – a possible cocaine overdose. En route to the scene an update comes from Control: “Patient now unresponsive, CPR in progress …” On arrival the patient is asystolic, there is white powder on the patient’s face and suddenly your colleague collapses. What do you do?
Ambulance service personnel frequently attend drug intoxication. Over the years 2012–2016 the number of deaths from heroin, morphine, oxycodone and fentanyl have been progressively increasing. This article discusses the composition, action and risk factors associated with the use of opioids. The information will help you to be alert to the dangers of these substances including your safety and your colleagues’ safety. There is also advice on how to manage any potential overdose where these substances may be involved.
You can check your answers to the quiz by clicking the link below: